Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 521, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2024, 6:50 PM CDT for Hughes County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 6:50 PM CDT (23:50 UTC)
- Expired
- May 24, 2024, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hughes County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 440 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.0
The text
As transmitted.
152
WUUS54 KOUN 242350
SVROUN
OKC063-250030-
/O.NEW.KOUN.SV.W.0521.240524T2350Z-240525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
650 PM CDT Fri May 24 2024
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southern Hughes County in southeastern Oklahoma...
* Until 730 PM CDT.
* At 650 PM CDT, a severe thunderstorm was located near Gerty, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stuart and Gerty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3506 9607 3505 9609 3477 9609 3477 9640
3487 9640 3507 9607
TIME...MOT...LOC 2350Z 238DEG 24KT 3484 9625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:21 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 24, 4:21 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 421 PM CDT Fri May 24 2024 ...New AVIATION... .SHORT TERM... (This evening through Evening) Issued at 301 PM CDT Fri May 24 2024 We are anticipating widely scattered to scattered thunderstorms to develop this afternoon, as a cold front approaches south central and southeastern Oklahoma. A dryline will also extend south of the cold front across far southern Oklahoma (Ardmore southward into northern Texas). An extremely humid air mass, with upper 70s to near 80 degree dewpoints over parts of east Texas, will continue to advect northward into south central and southeast Oklahoma. By afternoon, heating will result in very high to extreme instability in the warm sector. Hodographs are slightly curved near the surface, but are generally straight. Although very large hail and damaging winds are expected to be the main hazards, given the amount of instability 3500-4500 J/kg, tornadoes can not be ruled out, especially storms that move right of the mean storm motion. It is possible that enough storms may form to effectively push the cold front/boundary south and east of the area. Although much drier air has filtered into northwest Oklahoma, an air mass change across southeast Oklahoma will come from afternoon and evening convection. Most of the storms are expected to be clear of Atoka and Byran counties by 8 to 9 pm, perhaps earlier. && .LONG TERM... (Saturday night through next Thursday) Issued at 301 PM CDT Fri May 24 2024 Somewhat similar to Thursday (May 23rd), moisture advection will be underway early Saturday, as a shortwave trough approaches the southern and central Plains. A capping inversion will strengthen through the morning and into the early afternoon with 25C to 30C 85H temperatures overspreading a large part of West Texas and perhaps far western Oklahoma. Despite some model guidance, it appears that at least a few storms will develop by late afternoon, perhaps early evening. With better height falls expected across the northern half of Oklahoma and perhaps better jet dynamics, perhaps more storms will occur across the northern half of Oklahoma. Given the instability 4000+ J/kg east of the dryline and favorable hodographs, which will only improve through the early evening, dangerous storms are expected. Storms that develop are expected to move north and east of the area by midnight. Another cold front will move through the area Sunday into Sunday afternoon. Although instability is not expected to be as high by Sunday afternoon, a few strong to severe thunderstorms may develop along a weak frontal boundary by mid afternoon. Any storms that form should move fairly quickly to the east by early evening. With a frontal boundary south of the area on Monday, mainly dry conditions are expected on Monday. By Tuesday afternoon and evening, it's possible that upslope flow may result in afternoon convection over the higher terrain to our west. Storms may organize during the early evening and may impact the area overnight Tuesday into Wednesday morning. It's possible that another MCS may move across the area late Wednesday evening into Thursday evening. && .AVIATION... (00Z TAFS) Issued at 417 PM CDT Fri May 24 2024 VFR/MVFR ceilings with stratus possible at some sites early Saturday and mid/high clouds streaming across the area. Winds will gradually shift towards the E and SE this TAF period as well. Storms are possible in parts of south central/SE OK this evening, mainly affecting KDUA. Variable, gusty winds and hail possible with some of the storms. Isolated/widely scattered storms will be possible late Saturday afternoon/evening with highest chances in parts of northern OK. Currently coverage is expected to be low so chances are too low to mention in most TAFs. Strong variable winds will be possible near these storms along with large hail. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 89 70 91 / 0 10 20 0 Hobart OK 57 93 66 93 / 0 20 10 0 Wichita Falls TX 64 94 73 97 / 0 20 10 0 Gage OK 53 91 60 90 / 0 10 0 0 Ponca City OK 56 87 69 88 / 0 10 40 0 Durant OK 67 90 73 94 / 20 0 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...25
Hazardous weather outlook, May 24, 3:25 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 325 PM CDT Fri May 24 2024 OKZ004>048-050>052-TXZ083>090-250830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 325 PM CDT Fri May 24 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are expected to develop along and southeast of a cold front that will be located across southeast Oklahoma. Very large hail, possibly up to the size of baseballs, along with wind gusts of 60 to 80 mph and possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible again on Saturday afternoon through the evening with an increased risk for severe weather. Severe hazards on Saturday will be large hail, damaging wind gusts, and a few tornados possible. A few severe storms will also be possible Sunday afternoon across southeast Oklahoma. Thunderstorms chances then return Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 24, 4:57 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Fri May 24 2024
OKZ046-050-242230-
Love OK-Carter OK-
457 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of central Love and
south central Carter Counties through 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burneyville, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Thackerville, Lake Murray, Overbrook, and Burneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3382 9721 3385 9717 3392 9721 3386 9726
3389 9731 3385 9733 3388 9733 3382 9738
3389 9743 3412 9709 3394 9696 3396 9698
3387 9700 3384 9705 3386 9708 3385 9709
3384 9706 3378 9720
TIME...MOT...LOC 2157Z 237DEG 23KT 3386 9730
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 24, 5:20 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Norman OK
520 PM CDT Fri May 24 2024
OKZ041-046-047-242245-
Carter OK-Johnston OK-Murray OK-
520 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Gene Autry, moving northeast at 25 mph. Another strong
storm was located near Daugherty.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Tishomingo, Dickson, Springer, Ravia, Mill Creek, Gene
Autry, Scullin, and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3419 9706 3432 9712 3454 9686 3423 9670
TIME...MOT...LOC 2219Z 246DEG 21KT 3428 9696
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 24, 6:00 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
600 PM CDT Fri May 24 2024
OKZ042-043-047-242330-
Coal OK-Johnston OK-Pontotoc OK-
600 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of north central
Johnston, northwestern Coal and southeastern Pontotoc Counties
through 630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Fittstown, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stonewall, Tupelo, Centrahoma, Pontotoc, Fittstown, and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3445 9672 3460 9678 3480 9641 3479 9640
3477 9641 3477 9639 3456 9627
TIME...MOT...LOC 2300Z 243DEG 23KT 3456 9665
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 24, 6:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
634 PM CDT Fri May 24 2024
OKZ047-051-052-250000-
Johnston OK-Marshall OK-Bryan OK-
634 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of southeastern
Johnston, northwestern Bryan and northeastern Marshall Counties
through 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Little City, moving east at 20 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Madill, Tishomingo, Silo, Milburn, Coleman, Fillmore, Little
City, Nida, and northeastern Lake Texoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3404 9676 3422 9678 3430 9641 3427 9640
3416 9641 3416 9639 3403 9637
TIME...MOT...LOC 2334Z 263DEG 18KT 3414 9669
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 24, 6:35 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Fri May 24 2024
OKZ032-042-043-250000-
Coal OK-Pontotoc OK-Hughes OK-
635 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of northern Coal, east
central Pontotoc and southeastern Hughes Counties through 700 PM
CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Gerty, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart and Gerty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3462 9647 3475 9655 3501 9614 3494 9609
3474 9609
TIME...MOT...LOC 2335Z 240DEG 22KT 3476 9636
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:11 PM CDT | Tornado Warning | OUN | Harmon, Jackson | 49 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 50 min |
| May 23, 7:28 PM CDT | Flash Flood Warning | OUN | Greer, Harmon, Jackson | 4 hr |
| May 23, 7:36 PM CDT | Tornado Warning | OUN | Greer, Jackson, Kiowa, Tillman | 39 min |
| May 23, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 44 min |
| May 23, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa, Tillman | 52 min |
| May 23, 8:11 PM CDT | Tornado Warning | OUN | Jackson, Kiowa, Tillman | 31 min |
| May 23, 8:16 PM CDT | Flash Flood Warning | OUN | Greer, Harmon, Jackson | 7 hr |
| May 23, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 49 min |
| May 23, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 23, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 38 min |
| May 23, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 49 min |
| May 23, 9:22 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 38 min |
| May 23, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 50 min |
| May 23, 9:38 PM CDT | Special Weather Statement | OUN | Bryan | 37 min |
| May 23, 9:47 PM CDT | Special Weather Statement | OUN | Marshall | 28 min |
| May 23, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 57 min |
| May 23, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 47 min |
| May 23, 10:34 PM CDT | Special Weather Statement | OUN | Marshall | 26 min |
| May 23, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 45 min |
| May 23, 10:54 PM CDT | Special Weather Statement | OUN | Caddo, Cleveland, Grady, McClain | 51 min |
| May 23, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| May 23, 11:05 PM CDT | Areal Flood Advisory | OUN | Bryan, Marshall | 5 hr |
| May 23, 11:24 PM CDT | Flash Flood Warning | OUN | Bryan | 5 hr |
| May 23, 11:36 PM CDT | Special Weather Statement | OUN | Garvin, Stephens | 24 min |
| May 23, 11:41 PM CDT | Special Weather Statement | OUN | Atoka | 34 min |
| May 23, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 45 min |
| May 23, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 43 min |
| May 24, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 46 min |
| May 24, 12:32 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan | 5 hr |
| May 24, 12:54 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray, Pontotoc | 51 min |
| May 24, 1:19 AM CDT | Areal Flood Advisory | OUN | Murray | 3 hr |
| May 24, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Coal, Johnston, Marshall, Pontotoc | 45 min |
| May 24, 1:37 AM CDT | Areal Flood Advisory | OUN | Carter, Murray | 5 hr |
| May 24, 2:11 AM CDT | Special Weather Statement | OUN | Atoka | 34 min |
| May 24, 2:46 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 29 min |
| May 24, 3:17 AM CDT | Special Weather Statement | OUN | Bryan | 13 min |
| May 24, 10:11 AM CDT | River Flood Warning | OUN | Atoka | 4 hr |
| May 24, 4:57 PM CDT | Special Weather Statement | OUN | Love | 33 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Love | 48 min |
| May 24, 5:20 PM CDT | Special Weather Statement | OUN | Murray | 25 min |
| May 24, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston | 47 min |
| May 24, 5:50 PM CDT | Tornado Warning | OUN | Love | 23 min |
| May 24, 6:00 PM CDT | Special Weather Statement | OUN | Coal | 30 min |
| May 24, 6:19 PM CDT | Areal Flood Advisory | OUN | Love | 3 hr |
| May 24, 6:20 PM CDT | Areal Flood Advisory | OUN | Carter, Johnston | 3 hr |
| May 24, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 42 min |
| May 24, 6:34 PM CDT | Special Weather Statement | OUN | Johnston | 26 min |
| May 24, 6:35 PM CDT | Special Weather Statement | OUN | Coal | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.